Ask a doctor

Does Botox on Crow's Feet Usually Cause Swelling Under the Eye?

I had botox injected in my crow's feet a week ago, I now have a chipmunk look when I smile, it is like two swollen bags under my eyes which looks awful when I smile, I feel like crying. Has this happened to anyone else, and if so how long did it last? Will it go away? I hope it will go away soon. I will never get this done again.

I wanted to look better but I look weird now. The skin under the inner corner of my eyes also looks crepey and sunken in. I don't know what to do! Please offer some advice. This is the worst thing I have ever had done, I also had Juvederm injected in my nose to mouth lines and Botox between my eyebrows at the same time, but i have had them done twice before with no problems.

Doctor Answers (10)

Botox Induced Pseudo-Herniation of Orbital Fat

+3

Beth

I agree with my colleagues, you are probably suffering from Botox induced pseudo-herniation of the infra-orbital fat pads. When too much Botox is injected into the obicularis muscles they becomes weakened and the fat pads bulge out - much like when you are really tired after staying up all night. Fortunately these effects will gradually improve with time.

The other possibility is that the nurse may have tried to fill your tear-trough with Juvederm and accidentally injecting it behind the orbital septum. This would be best corrected with injections of hyaluronidase.

I recommend that when seeking injections and treatments around the eyes, you seek a Board Certified Plastic Surgeon who understands the anatomy in this area.


Newport Beach Plastic Surgeon
4.5 out of 5 stars 9 reviews

Cheeks and Botox

+2

Injection of Botox to the crow's feet paralyzes the orbicularis muscle around the eyes. This can sometimes affect the other muscles of the cheek that allow you to smile. It can also cause accentuation of the appearance of the orbital fat that would normally be covered and protected by an active orbicularis muscle. This should get better when the Botox wears off.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Time will heal, and Botox will wear off

+2

I agree with Dr. Khoobehi that the reson for the puffiness is paralysis of the obiculris muscle around the eye allowing the fat to herniate.  Unfortunately, you'll have to wait for the Botox to wear off.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 16 reviews

You might also like...

Swelling under eyes with Botox

+2

Without actually examining you, it is difficult to determine exactly what is occurring. Sometimes swelling of the lower lids can actually be retained fluid from the Botox solution. If this is the case, the fluid should absorb within 2 weeks.

You should be reassured that the effects of Botox (positive and negative) will gradually wear off. You should see improvement in the appearance of your smile as early as 4-6 weeks. If the crepey/sunken-in appearance of the inner corner of your eyes is related to Botox, that will resolve as well.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Does Botox on Crow's Feet Usually Cause Swelling Under the Eye?

+1
Too much of Botox in the Crows feet and lower eyelid area can paralyse the muscle of the lower eyelid. If you have a bulging fat pad of the lower eyelid then this is made worse. You will have to wait for 3 months and the next time you have Botox let the Doctor know and he or she can inject just under the skin and not into the substance of the eyelid muscle.

Naveen Somia, MBBS, PhD, FRACS
Sydney Plastic Surgeon
5.0 out of 5 stars 24 reviews

Botox causing swelling

+1

Beth,

Unfortunately, it appears you may have had too large a dose of Botox placed in the area of the orbiculars muscle which surrounds and supports your eyelids.  From your description, it sounds as if the lower eyelids have lost some of their tone due to either inappropriate placement or excessive dose of Botox and are allowing the protective fat surrounding the eyeball to fall forward and create a bag like appearance which you describe as a "chipmunk look" when you smile.  Good news is that it will resolve in 3-4 months without any permanent sequelae. 

Best Regards,

Jacque P. LeBeau, MD

Jacque P. LeBeau, MD
Pensacola Facial Plastic Surgeon
5.0 out of 5 stars 11 reviews

Botox and swelling under eyes

+1
It sounds like too much Botox was injected in an improper position.  I am so sorry for you and it will probably take several weeks to wear off.  Please consult an experienced dermatologist for evaluation to make sure this doesn't happen to you again.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

Sometimes the Botox relaxes the muscle too much.

+1

Beth,

Botox is wonderful to treat active lines of the forehead and crow's feet, but sometimes, just with anything else, unintended problems occur. The "chipmunk" look is from the orbicularis muscle weakening over the cheekbone. Then this area along with the skin and fatty tissue it is attached to droops, giving the appearance of malar bags which can bunch up when you smile. The effect will wear off and the best thing to do is to note it with your surgeon so the problem is not repeated in the future. Good luck.

Dr. Miller

Andrew Miller, MD
Edison Facial Plastic Surgeon
4.5 out of 5 stars 24 reviews

No

+1

Looks like you have weaking of the lower eyelid muscle and that causing the fat pockets to herniate. This improve soon and it will not cause any permenant changes.

Kamran Khoobehi, MD
New Orleans Plastic Surgeon
5.0 out of 5 stars 51 reviews

Botox does not cause prolonged swelling

+1

Beth, Botox does not cause prolonged swelling. You may want to have your doctor examine you if you actually do have swelling a week after your injections. What may be happening is that they injected the Botox too deep or too medial which is not affecting muscles of facial animation unintentionally. If this is the case, it will get better with time as the Botox wears off. If you include a picture with your question, we may be able to give you more specific advice. Good luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 54 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.